Sleep, or Lack Thereof

One of the challenges with withdrawal is insomnia.  I have gone 36 hrs. without sleep.

The last few days have been difficult.  I have tried to sleep only to develop the Chorea movements which make it impossible to sleep.  Last night was particularily challenging.  I discontinued 10 mg. of long acting Morphine and by hour 24 the withdrawals from that drug kicked in.  My head hurt so badly I cried and cried.  My left arm was also hurting and had a burning crawling feeling in it, so I was rubbing it and my head and face.  On top of that I was having terrible severe Chorea movements, which are  intense muscle contractions that move from one part of the body to another accompanied by shaking.  Feeling overwhelmed,  I cried out to God to help me, but soon realized it was something I needed to do on my own; He could only give me the strength to endure.  Doral would have come to help , but he was in bed asleep and I didn’t want to wake him.

The symptoms eventually subsided and I was able to sleep for a few hours.  Today the withdrawal symptoms have been less and my head doesn’t hurt like before.  I was able to nap in the morning and afternoon.   Knowing sleep is important for recovery and for my weight loss, I was thankful I could eventually sleep.

Here is an article about the risks of developing movement disorders from using anti depressants.  Although rare, it happens more than people realize.

Copy and paste into your web browser to view:

 

https://www.aacp.com/pdf%2F0810%2F0810ACP_Madhusoodanan.pdf

 

Advertisements

Management of Thoughts

These are some of the methods I’ve used to manage the unusual thoughts I have had throughout withdrawal.  By the way, some doctors call it discontinue  syndrome.

  1.  Thought Stopping – When a nagging thought occurs, picture the word NO in your mind and the word NO.  Follow with a deep relaxing breath.  ( Not my favorite method)
  2. Progressive Relaxation-  Starting with your hands, tighten and relax them as you take a breath, counting to four in through your nose and blow out through your mouth.  Continue doing this with your belly muscles and legs.
  3. Another form of Progressive Relaxation ( My favorite)-  With your mind, going down your body, notice any areas of your body which are tense and relax them while using the breathing technique above.  It feels like a warm wave going throughout your body.
  4. Thought Challenging-  Replace negative thoughts with realistic thoughts..

There are many other forms of Relaxation methods, each works better for one person than another.

Doctor Appointment

I went to the doctor this morning .  She had video taped me having the seizure like movements and she got a second opinion.  They both agreed that the movements were not seizures but what is called Choreatic movements caused by the withdrawal of psychiatric drugs.  Finally someone has listened to me!  I started having these in 1986 after being put on the drug Nardil.  I will be having this movement disorder until I have lost all my excess weight because the drugs are stored especially in the fat cells and as I lose the fat, the drugs come out with it ,causing withdrawal symptoms.  Fun …. fun…. fun.

I am presently taking 10 mg. of long acting morphine for the arthritis, which I have also been decreasing. I was originally on 5o mg.  I begin tapering the morphine again tonight, so my withdrawals will increase again until the morphine clears.  I usually only have increased anxiety, sweating/chills and nausea with the morphine, so I can handle that.

I know all of this is temporary and looking ahead I will feel so much better.  When I start thinking negative things like I can’t handle this anymore I make myself think about the future positives and name them one by one.

I see my orthopedic surgeon on Monday to be put on the waiting list for total hip replacement.  So, hopefully by the end of summer everything will start turning around for me.  🙂

Coping with Withdrawal

There have been many symptoms of the withdrawal which have been very difficult to cope with.  Some of the symptoms I have had are seizures like movements, headaches or burning sensation in head, anxiety, insomnia, sweating and chills, muscle and joint aches and pain, blurred vision, sensitive hearing, unusual thinking.

I haven’t found anything that stops the seizure like movements as they are involuntary, but I do try to relax when I have them and make sure I am well supported.

The anxiety comes and goes.  I do deep breathing and activities that promote relaxation such as visualization of peaceful scenes, coloring, music, enjoying the outside sunshine on my skin, prayer, computer games for a distraction.   There is the CD by the Mormon Tabernacle Choir named ” Love is Spoken Here” which leaves me feeling peaceful inside.

The insomnia is a problem  I struggle with.  After I say my prayers,   I try to relax as much as possible first, then do some visualization.   I have set a time for sleep.  I make sure the room is dark by wearing a sleep mask.  I also make a bathroom trip and stop drinking water earlier in the evening.  Making sure I am comfortable with muscle cream is important to me because I have severe  hip arthritis.  I also take Naproxen when the pain is severe.  I am also on Lyrica for pain.

Sweating and chills.  Have a good hand fan and blankets close at hand.  I use a Nikken blanket that has magnets and is made of material which helps the muscle pain.

Sensitive hearing.  I make sure the televison is turned down and if that is not enough I use ear plugs.  I find the organ in church loud , so I wear ear plugs there too.  I aTso need them when going to the movie theater.  The stress from loud noises can bring on the seizures, so I have to be careful.

The unusual thinking is managed by thought stopping,  staying in the present by doing things which keeps my mind off my thoughts.

My relationships with friends and especially with the Lord has helped me cope with withdrawal.  Through prayer I have received ideas that have resulted in resolving problems I have had during the day or week.  Also, people have been placed in my path when I have needed them at critical times.  At the end of the day I write down the blessings I have received and what I have learned.

 

 

 

Tuesday. May 3, 2016

I have had an interesting day, a stressful day but in the end, a day to be thankful for.

I tend to analyse my thoughts a lot .  At one point I noticed my thoughts were all sped up and began to not make sense; so I let them go past, just listening to them and after awhile they slowed down all by themselves.

Because of the drug withdrawals, I sometimes think there are two of me; and I talk to another person.  These thoughts are sometimes very hurtful, calling me names, using swear words.  Sometimes they are loving words .  I therefore find it difficult to trust my thoughts.  I feel like I have to defend myself.  It can be very distressing. and distracting.  Today I could  consciously change who or what my thoughts represent.  When I say you are drugs, my thoughts start talking like they are drugs.  I can physically feel a change within my head from one part to another.  A few weeks ago the burning intensity was almost overwhelming, today it has been more of a pressure.   I feel like the withdrawals are getting less severe.

I received a Priesthood Blessing some time ago in which the Lord councelled me to do research to learn how to improve my health.  I have since learned that taking essential amino acids and non-essential amino acids along with 8,000 I.U. Vitamin D improves brain health.  I have been taking these for about a month now and the symptoms are lessening.  I still have seizure like movements and sensitive hearing, but the seizures are less severe and last shorter.  I believe the seizures are from long term use of the psychiatric drugs.  I see the doctor on Thursday about the seizures.

By the end of the day I was feeling very overwhelmed from battling with my thoughts and feeling almost despondent.  Doral and I were at the show and I wanted badly to enjoy the show without the interferring thoughts.  I prayed to my Father in Heaven and it didn’t take long before the thoughts stopped and I was able to concentrate on the show and had an enjoyable time.

My Journey Off Psychiatric Drugs

I began taking psychiatric drugs in 1981 after the death of my stillborn baby girl.  At the time I didn’t know about hormone imbalances and the changes that can bring in the way of thoughts and feelings.  Yes, I was depressed, after all I had just lost a child.  The decision I made over 30 years ago has been devastating to my life and the life of my family.

The doctors back then told me once on antidepressants, I needed to be on them for life and I didn’t question that opinion for many years.  The side effects from the drugs ranged from intense anxiety, agitation, night terrors, to insomnia, and weight gain.Some even made the depression worse. Lets just say I experienced every side effect in the book.    I have been hospitalized over seven times , which took me away from my husband leaving him to tend to my children.  In total I have been on 30 different drugs.

To get me through this time in my life I clung to my faith in Jesus Christ.

My journey off psychiatric drugs began in 2011 when a doctor recognized that I didn’t need the medications I was on which was five of them at the time.  I was hospitalized and taken off three of them.  I tried to come off the antidepressant later , but was not successful because of the withdrawal symptoms.  I decided to discontinue the antipsychotic in 2014 which I had been put on to help me come off an anti-anxiety medication.  I did this by myself with the knowledge of my general practitioner.  It took me over one year to do so.

The following posts will be about my experiences I have and will have as I try to become drug free.